Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 83, NWS Springfield, MO

May 4, 1999Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 1999, 10:14 PM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 10:14 PM CDT (03:14 UTC)
Expired
May 4, 1999, 11:05 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Vernon County, MO

What was reported inside it

TimeReportWhereRemark
May 4, 10:27 PM CDTHail 0.88Ft Scott, KS
May 4, 10:50 PM CDTThunderstorm WindBronaugh, MO
May 4, 10:55 PM CDTThunderstorm WindNevada, MO
May 4, 10:55 PM CDTHail 1Richards, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:55 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, May 4, 2:55 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT TUE MAY 4 1999

FCST CONCERNS: SEVERE TSTM/HEAVY RAIN THREAT TNGT

RUNNING VERY BEHIND THIS AFTN WITH SVR WX...SO THIS WL BE BRIEF.

ONGOING STRONG TO SVR TSTMS EXPECTED TO PERSIST ACRS MUCH OF THE FA
TNGT AS UPR LVL JET MAX...AND SHRT WV PASSES THRU THE REGION. WITH
HVY RAINS EARLIER TODAY...FLASH FLOOD THREAT STILL EXISTS. WL CONT
THE FLASH FLOOD WATCH FOR TNGT.

APPEARS THAT ETA MODEL INITIALIZED THE BEST THIS MRNG AT 12Z...WITH
AVN A CLOSE SECOND. WL FOLLOW ALONG WITH THESE MODELS FOR THIS FCST.

SFC LOW OVR CNTRL KS IS FCST TO LIFT SLOLY NEWD OVR THE NEXT 48 HRS.
CDFNT/DRYLINE TRAILING SWD FM THE LOW IS FCST TO ENTER WRN PART OF
THE FA TNGT...MOVE INTO CNTRL AREAS BY WED MRNG AND THEN INTO SERN
MO BY WED AFTN. ASSOCD UPR SYS IS FCST TO CLOSE OFF TO THE NORTH OF
MO DURG THE FCST PD. SEVERAL SHRT WVS WL CONT TO ROTATE ARND THE UPR
SYS...KEEPING CHCS OF RAIN IN THE FCST.

GOOD DRY PUNCH FCST TO MOVE INTO THE AREA LATER TNGT AND EARLY ON
WED. THIS SHLD BRING A BREAK IN THE RAIN FOR MOST AREAS BY WED MRNG.

COMBINATION OF COLD AIR ALOFT AND AFTN HEATING WL LEAD TO STEEP
LAPSE RATES...RESULTING IN SCTD SHOWERS BOTH WED AND THU AFTN...
ESPECIALLY NRN COUNTIES. DECENT LOW LVL CAA NOTED BY WED NGT AND
THU...WL LEAD TO COOLER TEMPS LATER PDS.

LTL TIME TO COMPARE TEMPS...SO WL USE A BLEND OF NGM AND AVN MOS.

STL...WL TRY AND SEND WORK ZNS BY 330 PM.

THANKS FOR COORDINATION STL...ICT AND LIT.

CCF (FOR COORDINATION PURPOSES ONLY):

SGF EE 054/069 045/062 045 098333
JLN EE 053/068 046/061 046 096333
UNO TE 056/073 048/063 046 099533
VIH TE 057/071 044/058 043 099534

RICKARD

In the hours before

Special weather statement, May 4, 4:54 PM CDT, 5 hours 20 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-104>106-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT TUE MAY 4 1999

...TORNADO WATCH NUMBER 211 IN EFFECT UNTIL 10 PM FOR PORTIONS OF
SOUTH CENTRAL AND CENTRAL MISSOURI...

IN MISSOURI:

CAMDEN         CHRISTIAN      DALLAS        DENT
DOUGLAS        HOWELL         LACLEDE       MARIES
MILLER         MORGAN         OREGON        OZARK
PHELPS         PULASKI        SHANNON       TANEY
TEXAS          WEBSTER        WRIGHT

INCLUDING THE TOWNS OF...ROLLA...BRANSON...CAMDENTON...WEST
PLAINS...SALEM...MARSHFIELD AND OZARK...

STRONG TO SEVERE THUNDERSTORMS DEVELOPED OVER SOUTHWEST MISSOURI AND
NORTHWESTERN ARKANSAS THIS AFTERNOON.  THESE STORMS ARE CURRENTLY
MOVING INTO CENTRAL AND SOUTH CENTRAL MISSOURI.  WHILE THE PRIMARY
THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND TORRENTIAL
RAINS...THE POTENTIAL FOR TORNADO DEVELOPMENT ALSO EXISTS.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

GAEDE
Local storm report, May 4, 6:45 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    JOPLIN                    MO    WIND DAMAGE
05/04/99   JASPER                          TELEPHONE POLE BLOWN OVER

0149 PM    TIFFIN                    MO    WIND DAMAGE
05/04/99   ST.CLAIR                        MOBILE HOME BLOWN OVER

0200 PM    OSCEOLA                   MO    WIND DAMAGE
05/04/99   ST.CLAIR                        TREES BLOWN DOWN

0415 PM    HIGHLANDVILLE             MO    WIND DAMAGE
05/04/99   CHRISTIAN                       TREES AND LIMBS DOWN

0415 PM    SPRINGFIELD               MO    60 MPH TSTM GUST
05/04/99   GREENE

0415 PM    SPRINGFIELD               MO    WIND DAMAGE
05/04/99   GREENE                          SIGN AND PORTION OF
                                           FURNITURE STORE DAMAGED

0420 PM    SPRINGFIELD               MO    WIND DAMAGE
05/04/99   GREENE                          TREES AND POWER LINES
                                           BLOWN DOWN

0455 PM    BENNETT SPGS              MO    .75 INCH HAIL
05/04/99   LACLEDE

0510 PM    4 E ELDRIDGE              MO    .75 INCH HAIL
05/04/99   LACLEDE

0520 PM    2 S LEBANON               MO    WIND DAMAGE
05/04/99   LACLEDE                         POLE BARN DAMAGED.
                                           TREES AND POWER LINES
                                           DOWN
Special weather statement, May 4, 7:26 PM CDT, 2 hours 48 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-104>106-050130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT TUE MAY 4 1999

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR THE
FOLLOWING COUNTIES...

DENT...                 HOWELL...                MARIES...
OREGON...               PHELPS...                SHANNON...
TEXAS...

...A TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

CAMDEN...               CHRISTIAN...             DALLAS...
DOUGLAS...              LACLEDE...               MILLER...
MORGAN...               OZARK...                 PULASKI...
TANEY...                WEBSTER...               WRIGHT...

AT 725 PM CDT...DOPPLER RADAR IN SPRINGFIELD INDICATED AN AREA OF
STRONG TO SEVERE THUNDERSTORMS EXTENDED GENERALLY ALONG AND EAST OF A
VIENNA TO WEST PLAINS LINE. THE ACTIVITY WAS MOVING TO THE EAST AT 35
MPH. SOME OF THE STORMS STILL HAVE TO POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

ELSEWHERE...THE THREAT OF SEVERE WEATHER HAD ENDED...AND THE WATCH
HAS BEEN CANCELLED FOR THOSE LOCATIONS TO THE WEST OF A TUSCUMBIA...
TO GAINESVILLE LINE.

RICKARD
Special weather statement, May 4, 9:52 PM CDT, 22 minutes before
MOZ058-071-082>083-097>098-106-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CDT TUE MAY 4 1999

...THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

DENT...                 HOWELL...                MARIES...
OREGON...               PHELPS...                SHANNON...
TEXAS...

WHILE STRONG THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE ACROSS SOUTH
CENTRAL AND EAST CENTRAL MISSOURI...THE THREAT FOR TORNADOES AND
SEVERE WEATHER HAS ENDED.  THUS...THE TORNADO WATCH WHICH WAS IN
EFFECT FOR THE AREA HAS BEEN CANCELLED.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:24 PM CDTFlash Flood WarningSGFDent, Howell, Oregon, Shannon, Texas6 hr
May 4, 11:24 PM CDTFlash Flood WarningSGFBarton, Jasper6 hr
May 5, 5:22 AM CDTFlash Flood WarningSGFJasper4 hr
May 5, 6:58 PM CDTSevere Thunderstorm WarningSGFOregon47 min
May 4, 9:49 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.